T Nation

Problems with T + HCG, Clomid

37, 5’10", 30" waist, 140 lb, thin and sparse body hair, fat around waist and butt, 10 years chronic illness with Lyme Complex
Meds
Plaquenil 400 mg
Liothyronine 15 mcg
Levothyroxine 25 mcg
CoQ10 100 mg
Iron 5 mg
DHEA 6.25 mg
Zinc 12.5 mg, Copper 1 mg
Numerous other supps and herbs
Labs
Estradiol 31.1 (ref 7.6-42.6) [was on 12.5mg clomid E3D]
T 290-390 (ref 264-916)
FT 11.5-12.56 (ref 5-21)
%FT 2.95 (ref 1.5-4.2)
DHT 28
DHEA 189.6-362 (ref 138.5-475.2)
Lh 3.4 (ref 1.7-8.6)
FSH 2.7 (ref 1.5-12.4)
Prolactin 5.3 (ref 4.0-15.2)
Acth 40.1 (ref 7.2-63.3)
TSH 2.3 (ref 0.45-4.5)
FT3 2.6 (ref 2-4.4)
FT4 1.3 (ref 0.82-1.77)
T4 7.6 (ref 4.5-12)
Cortisol 25.2-28.5 (ref 6.2-19.4)
Temp 97.4

Clomid at 50mg/day brought my T to 899 with morning wood and firmer erections. It caused afterimages, depression, and psychotic symptoms that forced me to stop. I tried taking doses as low as 12.5 mg E3D, this brought my T to 519, FT 17, %FT 3.28, Lh 6.8 - good results compared to my baseline in the labs above, but the side effects were still present.

A urologist prescribed 100 mg T. cyp IM, weekly; HCG 500U biweekly. Due to an insurance delay I used T alone for 4 weeks and then had labs 48 hours after the injection: T 1210, Lh <0.2, FSH 0.3. I felt great the first week, there was improvement in ability to sustain an erection, but no morning wood; after 5 weeks impotency was worse and mood deteriorated.

HCG was started at the end of the 6th week. 100U caused mild muscle cramps about 15 mins after administration, I tried supplementing magnesium and potassium and this helped somewhat. Strangely, the cramps start around 3pm even on days after the shot, maybe because the minerals are taken in the morning.

After reading through the site, I’m planning to switch to a 31G 5/8" syringe for HCG, and 29G 1/2" syringe for biweekly 40mg T. I’m looking for another doctor who can manage my hormones under one roof - the treatment for FT3 is very hard to find, and the doc who did it was unwilling to do TRT.

Questions

  • 100mg T appears to be too high a dose for me (1210), would 40mg biweekly still be too much?
  • Will higher doses of HCG cause more intense muscle cramps? I haven’t taken more than 100U.
  • What is a good starting protocol for HCG + T? I plan on T twice a week, I’m less sure about the HCG.
  • I see varying effects on cortisol levels from TRT, mine are high, should I just hope for the best?

Thanks!

Some quick thoughts:

You are on the right track by lowering your dose to 40 mg biweekly. I think that is a great starting point to titrate – do that for five or six weeks and then get labs drawn.

A lot of guys feel better on hCG – but it does raise testosterone and estradiol. Personally, I would try 350
IU 2x week at the time of injection to start.

You didn’t mention if you are taking an AI. There is a lot of controversy around this recently – with the new thought towards not controlling estradiol and letting it rise to whatever level. Personally speaking, and from being involved with dozens of guys here on forums over the years – and estradiol can rise rapidly when you go on TRT and can affect libido. Also DHEA helps with this a lot. I feel the difference when I take it.

Your thyroid labs are in range - don’t mess with more than one hormone replacement at a time – because you will never know which one is causing any side effects. Get your TRT dialed in and then if you still feel like something is off, focus on thyroid, vitamin D, as well as other applicable blood tests.

It would be nice to know your SHBG level, then I could recommend a protocol since your SHBG levels are tied to free hormone levels. Lower SHBG guys tend to do better on more frequent dosing than twice weekly or if trying to lower estrogen when SHBG is midrange.

Those on TRT must wait 6 weeks for levels to become stable, until then your levels will be fluctuating and you will have good days and bad days, after your reach 6 weeks you will starting feeling good only if levels are in a good range for you. If estrogen is high it can cancel out the effects of TRT by causing mood swings, lowered libido and soft or zero morning erections.

It’s a real bad sign for any doctor not testing for estrogen and SHBG, if estrogen is high pre-TRT, once weekly is a bad choice. HCG increase estrogen and together with your once weekly protocol, I would expect estrogen to become a problem by now.

It’s easier to dial-in your TRT protocol without HCG, this way if you add HCG later and things go south, you know your HCG protocol needs tweaking or to eliminate it altogether.

Wow 100mg/wk took your TT to 1210 dang you are a high responder. I will take a guess you have very low SHGB and since you responded to such a small amount of T your E2 is way too high and that is why you are feeling off. Don’t panic you will not wake up with man boob tomorrow morning, haha. I did not hear you speak if your doc giving you an AI like anastrozole.

Like Jim I like the idea of starting low and slowly working your way up on the T dose. IMO 60/wk might be a good place to start. You could divid that in to two shots say Monday and Thursday. If you are using T cyp 200mg/ml your syringe should have .15 in it.

If you have high E2 and no AI the reduced T dose should allow your E2 to drop naturally. In 5-6 weeks get a mini blood test for TT FT E2 SHGB HCT. From that you can tweak your protocol.

Sore nipples feeling good feeling bad is all part of your body getting use to the new hormone it is all normal don’t start messing with your protocol because you have an off day. I promise is smooths out in time.

Thanks for all the input, I’m taking notes and will discuss it with my new doc next week. My E2 tested 31.1 (ref 7.6-42.6) when on 12.5 mg clomid E3D. I already dropped the dose of T to 50 mg when I got the 1210 TT result. I probably won’t be returning to the doc who prescribed the T and HCG.

I’ve been on thyroid meds for 8 months, without them I have significant hypothyroid symptoms.